Alert archive / Minnesota / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 34, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 22, 2023, 6:20 PM CDT for Olmsted County, Minnesota. It was in force for 40 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 22, 2023, 6:20 PM CDT (23:20 UTC)
- Expired
- Jul 22, 2023, 7:00 PM CDT
- In force
- 40 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
County Olmsted County, MN
The radar
The La Crosse radar (KARX), 96 km from the middle of the area, began a volume at 23:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 22, 6:20 PM CDT | HAIL 0.88 | 4 N Rochester, MN | |
| Jul 22, 6:20 PM CDT | HAIL 1 | 2 Wnw Chester, MN | |
| Jul 22, 6:45 PM CDT | HAIL 0.88 | 2 Nne Rochester, MN |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.3 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 159 J/kg
- Mixed-layer CIN
- -78 J/kg
- Mixed-layer LCL
- 1285 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
740
WUUS53 KARX 222320
SVRARX
MNC109-230000-
/O.NEW.KARX.SV.W.0034.230722T2320Z-230723T0000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
620 PM CDT Sat Jul 22 2023
The National Weather Service in La Crosse has issued a
* Severe Thunderstorm Warning for...
Olmsted County in southeastern Minnesota...
* Until 700 PM CDT.
* At 620 PM CDT, a severe thunderstorm was located near Rochester,
moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
* This severe thunderstorm will be near...
Elgin around 625 PM CDT.
Eyota around 630 PM CDT.
Dover around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Ringe,
Predmore, County Roads 9 And 10, County Roads 137 And 136, Century
High School, Cummingsville and Rochester Airport.
This includes Interstate 90 in Minnesota between mile markers 205 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9252 4418 9248 4415 9232 4411 9232
4411 9215 4409 9208 4385 9209 4385 9245
4383 9245 4384 9263
TIME...MOT...LOC 2320Z 287DEG 25KT 4404 9235
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB2 follow-up statements
191
WWUS53 KARX 222329
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
629 PM CDT Sat Jul 22 2023
MNC109-230000-
/O.CON.KARX.SV.W.0034.000000T0000Z-230723T0000Z/
Olmsted MN-
629 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR OLMSTED COUNTY...
At 628 PM CDT, a severe thunderstorm was located near Eyota, or 8
miles east of Rochester, moving east at 25 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Eyota around 635 PM CDT.
Dover around 645 PM CDT.
Other locations impacted by this severe thunderstorm include Ringe,
Predmore, County Roads 9 And 10, County Roads 137 And 136, Century
High School, Cummingsville and Rochester Airport.
This includes Interstate 90 in Minnesota between mile markers 206 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9252 4418 9248 4415 9232 4411 9232
4411 9215 4409 9208 4385 9209 4385 9245
4383 9245 4384 9254
TIME...MOT...LOC 2328Z 288DEG 24KT 4402 9230
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSB583
WWUS53 KARX 222335
SVSARX
Severe Weather Statement
National Weather Service La Crosse WI
635 PM CDT Sat Jul 22 2023
MNC109-230000-
/O.CON.KARX.SV.W.0034.000000T0000Z-230723T0000Z/
Olmsted MN-
635 PM CDT Sat Jul 22 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR OLMSTED COUNTY...
At 635 PM CDT, a severe thunderstorm was located over Eyota, or 11
miles east of Rochester, moving east at 30 mph.
HAZARD...Quarter size hail.
SOURCE...Radar indicated.
IMPACT...Damage to vehicles is expected.
This severe storm will be near...
Dover around 645 PM CDT.
This includes Interstate 90 in Minnesota between mile markers 206 and
231.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4396 9252 4418 9248 4415 9232 4411 9232
4411 9215 4409 9208 4385 9209 4385 9245
4383 9245 4384 9254
TIME...MOT...LOC 2335Z 288DEG 25KT 4399 9224
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH
$$
JSBWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:38 PM CDT, 3 hours 42 minutes earlier.
Area forecast discussion, Jul 22, 2:38 PM CDT, 3 hours 42 minutes before
Area Forecast Discussion National Weather Service La Crosse WI 238 PM CDT Sat Jul 22 2023 .DISCUSSION...(This evening through Saturday) Issued at 223 PM CDT Sat Jul 22 2023 Key Messages: - Scattered showers/storms possible into this evening; perhaps a stronger storm or two with small hail and gusty winds - Temperatures increasing through midweek with some river valleys possibly achieving heat indices of 100-105 Wed and especially Thu, but the heat will be seasonable by late July standards - Occasional rain/storm chances next week Rest of today into tonight... An upper level shortwave can be seen well on current satellite imagery this afternoon, with showers and thunderstorms continuing to track southeast from Minnesota into northwestern Wisconsin. A cu field is also visible across Wisconsin, with showers and thunderstorms developing across some areas of the state. A look at SPC mesoscale analysis data shows areas of around 1000 J/kg of CAPE available for storms to work with, though very little deep layer shear. The stronger storms have had a fair amount of lightning, with some reports of hail with the cells developing/moving from MN into northwest Wisconsin this afternoon. These shower and storm chances will continue into the evening as the shortwave continues to dive down across the area, with chances diminishing and leaving fairly quiet conditions into the overnight. Main story next week -- turning seasonably hot... Bottom line...heat will be building across the region next week, peaking Wednesday and Thursday with highs likely in the low to mid 90s and some river valleys possibly achieving heat indices of 100 to 105. However, signals continue to trend towards just a period of seasonable summer heat for our area, nothing record breaking or excessive by late July standards. Background...Guidance continues to trend towards a less amplified mid-level ridge extending into the region by midweek, which looks to suppress the potential for any excessive heat locally. Once the +2 to 4 sigma western ridge tries to advance east of the Rockies by Tuesday, guidance shows a deep upper low coming ashore British Columbia that will quickly dampen the ridge over the Plains. The pattern gives way to broad, low-amplitude ridging over the nation's midsection by Wednesday and transitions to nearly zonal flow for the Upper Mississippi Valley by Thursday. So what had earlier looked like potential for a stretch of excessive heat for our area continues to look more like just a typical mid-summer warm spell. Nothing really stands out for our area with regard to ensemble height/temperature anomalies, though the GEFS continues to be on the extreme warm end of guidance. With the GFS's dry soil temperature bias, the 22.12Z GEFS has increased probabilities for Wed highs of 100+ to 70% within the Mississippi River Valley from La Crosse southward. That's quite excessive when compared to the 12.06Z EPS which shows a 0% chance of that occurring. That said, current forecast indicates a possibility for heat indices to climb into the 100 to 105 range (particularly on Thursday) in the river valleys, suggesting some areas could perhaps need a heat advisory eventually. Occasional rain chances next week... Periodic opportunities for showers and storms will continue into next week, mostly driven by weak embedded shortwaves in the northwesterly flow aloft. Model differences in timing and track of these individual shortwaves lends to lower confidence in specific timing of these rounds of convection and locations impacted. An area of convection on our western doorstep driven by a weakening low level jet is hinted at Monday morning by several solutions, including the CAMs. Low confidence in how and exactly where this might play out (perhaps staying just west of our area) as well as what impacts it might have on additional convection developing later in the day. Some guidance suggests a better opportunity for another round of convection in the afternoon-evening timeframe as the shortwave moves through, accompanied by a feed of moisture transport directed into the area. There are questions though of how much instability and shear might come into play due to an elevated warm layer. Low predictability with mostly small occasional rain chances from Wednesday onward tied to passing weak shortwaves in the flow aloft. Right now a cold front is progged to usher in some relief from the heat Thursday night into Friday, but it also looks to introduce the relatively better rain chances (40%) through this period. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 106 PM CDT Sat Jul 22 2023 Current satellite imagery shows a cu field has started to develop across much of Wisconsin, with a few showers beginning to pop up east of the TAF sites. The main concern this afternoon and evening will revolve around any impacts at TAF sites with developing showers and storms as a shortwave continues to drop across the area. These showers/storms will be more scattered in nature, so have only highlighted a short window this afternoon/early evening with a tempo group at both KLSE and KRST. Will continue to monitor for any updates, especially to timing, that may be needed in the shorter term. With any showers or storms, gusty winds and short periods of visibility restrictions may be possible. Otherwise, VFR conditions look to prevail. && .ARX WATCHES/WARNINGS/ADVISORIES... WI...NONE. MN...NONE. IA...NONE. && DISCUSSION...EMS/Kurz AVIATION...EMS
Hazardous weather outlook, Jul 22, 2:51 PM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook National Weather Service La Crosse WI 251 PM CDT Sat Jul 22 2023 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029- 032>034-041>044-053>055-061-231200- Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette- Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston- Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams-Vernon-Crawford-Richland-Grant- 251 PM CDT Sat Jul 22 2023 This Hazardous Weather Outlook is for portions of southeast Minnesota...northeast Iowa and southwest into central Wisconsin. .DAY ONE...This Afternoon into Tonight Scattered storms are expected this afternoon and evening across most of the area. Lightning will be the main threat, though any stronger storm could also produce small hail and gusty winds. .DAYS TWO THROUGH SEVEN...Sunday through Friday Periodic storm chances dot the extended forecast. Monday evening boasts an isolated chance for severe weather, especially in portions of northeast Iowa. Large hail looks to be the primary threat at this time. Heat and humidity will steadily build through the middle of next week with highs climbing into the low to mid 90s for most locations by Wednesday. Thursday will be the hottest day with heat indices expected to climb into the 95 to 105 range. .SPOTTER INFORMATION STATEMENT... No action is needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Kurz
In the hours before
Special weather statement, Jul 22, 4:33 PM CDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service La Crosse WI
433 PM CDT Sat Jul 22 2023
WIZ032>034-041-042-222230-
Buffalo WI-Jackson WI-Trempealeau WI-La Crosse WI-Monroe WI-
433 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of east central Buffalo,
northern La Crosse, southwestern Jackson, northwestern Monroe and
Trempealeau Counties through 530 PM CDT...
At 431 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles southeast of Strum to near Whitehall to
near Arcadia. Movement was southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Galesville and North Bend around 505 PM CDT.
Black River Falls around 520 PM CDT.
Onalaska, Holmen and Cataract around 525 PM CDT.
Sparta, West Salem, Bangor, Millston and Fort Mc Coy around 530 PM
CDT.
People attending the La Crosse County Fairgrounds should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4424 9055 4391 9066 4384 9112 4427 9176
4432 9140 4459 9131
TIME...MOT...LOC 2131Z 307DEG 29KT 4449 9129 4430 9135 4426 9161
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Jul 22, 5:06 PM CDT, 1 hour 14 minutes before
Special Weather Statement
National Weather Service La Crosse WI
506 PM CDT Sat Jul 22 2023
MNZ079-087-088-095-WIZ032-222300-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Buffalo WI-
506 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of Winona, eastern
Olmsted, Wabasha, north central Fillmore and central Buffalo Counties
through 600 PM CDT...
At 505 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Stockholm to 9 miles southwest of Pepin to
near Goodhue. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Wabasha around 525 PM CDT.
Plainview and Kellogg around 535 PM CDT.
Alma around 540 PM CDT.
Buffalo City around 545 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4437 9255 4437 9243 4440 9243 4439 9234
4446 9229 4445 9224 4444 9221 4442 9212
4441 9209 4441 9208 4445 9207 4444 9207
4406 9167 4381 9187 4389 9231 4425 9255
TIME...MOT...LOC 2205Z 329DEG 28KT 4448 9222 4435 9231 4440 9256
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Jul 22, 5:09 PM CDT, 1 hour 11 minutes before
Special Weather Statement
National Weather Service La Crosse WI
509 PM CDT Sat Jul 22 2023
MNZ088-WIZ033-034-041>043-053-222315-
Winona MN-Juneau WI-Jackson WI-Vernon WI-Trempealeau WI-La Crosse WI-
Monroe WI-
509 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of southeastern Winona,
La Crosse, southwestern Jackson, southwestern Juneau, northern
Vernon, Monroe and south central Trempealeau Counties through 615 PM
CDT...
At 508 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black River Falls to 6 miles north of
Cataract to 6 miles southeast of North Bend to near Winona. Movement
was southeast at 45 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Black River Falls and Cataract around 515 PM CDT.
Bangor around 520 PM CDT.
Sparta, Dakota, Brice Prairie and Fort Mc Coy around 525 PM CDT.
La Crosse, Tomah, La Crescent, Onalaska, Holmen, La Crosse Airport
and French Island around 535 PM CDT.
People attending the La Crosse County Fairgrounds should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 9002 4364 9031 4356 9031 4355 9090
4376 9125 4385 9129 4385 9141 4404 9174
4403 9156 4404 9157 4405 9107 4420 9087
4437 9103 4394 9014 4371 8993
TIME...MOT...LOC 2208Z 305DEG 38KT 4429 9093 4418 9083 4403 9103 4402
9160
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Jul 22, 5:29 PM CDT, 51 minutes before
Special Weather Statement
National Weather Service La Crosse WI
529 PM CDT Sat Jul 22 2023
MNZ088-WIZ034-041>043-053-222330-
Winona MN-Juneau WI-Jackson WI-Vernon WI-La Crosse WI-Monroe WI-
529 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of southeastern Winona,
La Crosse, south central Jackson, southern Juneau, northern Vernon
and Monroe Counties through 630 PM CDT...
At 527 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Black River Falls to near Millston to near
Sparta to near Trempealeau. Movement was southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Sparta and Fort Mc Coy around 535 PM CDT.
Millston around 540 PM CDT.
Tomah, La Crescent, Onalaska, Holmen and La Crosse Airport around
545 PM CDT.
West Salem around 555 PM CDT.
People attending the La Crosse County Fairgrounds should seek safe
shelter immediately!
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4364 9000 4364 9031 4358 9031 4357 9106
4372 9126 4378 9124 4384 9128 4385 9142
4399 9161 4400 9094 4415 9073 4431 9090
4396 9009 4373 8987
TIME...MOT...LOC 2227Z 303DEG 33KT 4424 9079 4413 9069 4398 9089 4397
9146
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBSpecial weather statement, Jul 22, 5:35 PM CDT, 45 minutes before
Special Weather Statement
National Weather Service La Crosse WI
535 PM CDT Sat Jul 22 2023
MNZ079-087-088-095-096-WIZ032-222330-
Wabasha MN-Olmsted MN-Fillmore MN-Winona MN-Houston MN-Buffalo WI-
535 PM CDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of Winona, Olmsted,
south central Wabasha, Houston, Fillmore and south central Buffalo
Counties through 630 PM CDT...
At 534 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Rollingstone to near Byron. Movement was
southeast at 35 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Strong thunderstorms will be near...
Fountain City, Rollingstone and Altura around 540 PM CDT.
Winona and Goodview around 545 PM CDT.
Stockton around 550 PM CDT.
Stewartville around 600 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4409 9268 4420 9175 4372 9126 4361 9127
4360 9125 4350 9203 4350 9236 4364 9245
4383 9245 4383 9258 4399 9268
TIME...MOT...LOC 2234Z 328DEG 30KT 4414 9181 4405 9260
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
JSBLocal storm report, Jul 22, 5:57 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service La Crosse WI
557 PM CDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0549 PM Hail 1 WNW Oronoco 44.17N 92.55W
07/22/2023 E1.00 inch Olmsted MN Public
mPing report of quarter size hail.
&&The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 5:06 PM CDT | Special Weather Statement | ARX | Wabasha, Winona | 54 min |
| Jul 22, 5:35 PM CDT | Special Weather Statement | ARX | Fillmore, Houston, Olmsted, Winona | 55 min |
| Jul 22, 5:47 PM CDT | Severe Thunderstorm Warning | ARX | Olmsted, Wabasha | 19 min |
| Jul 22, 6:25 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Mower | 50 min |
| Jul 22, 6:49 PM CDT | Severe Thunderstorm Warning | ARX | Dodge, Olmsted | 41 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.